Florida, 2023Tornado and Damaging Wind in Florida, July 22, 2023
July 22, 2023 · NWS MLB · 2 events in 2 counties and zones
Thunderstorms produced a landspout tornado in Volusia County and a severe wind gust in Brevard County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced a landspout tornado in Volusia County and a severe wind gust in Brevard County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 22, 2:14 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 22, 2:14 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
314 PM EDT Sat Jul 22 2023
...New MARINE, AVIATION...
.DISCUSSION...
Current-Tonight...As of mid-afternoon, thunderstorm activity has
picked up dramatically over South FL, with a large thunderstorm
complex stretching from the northern shore of Lake Okeechobee into
Broward County. These cells are pushing eastward at about 15 mph,
and will impact the southern Treasure Coast within the next few
hours. Elsewhere, pulse convection has begun north of Orlando, also
drifting eastward. Thunderstorms will continue to increase in
coverage this afternoon as additional boundary interactions come
into play. A surge in CAPE values with the 15Z XMR sounding suggest
that wind gust will be one of the main threats in any activity
today, as surface based CAPE nearly doubled to 4300 J/kg in the 5
hours between soundings; DCAPE also increasing over 1000 J/kg, so
wind gusts in excess of 45 mph are possible. While storm motion is
rather quick, heavy downpours leading to minor flooding will also be
a concern over the next several hours, especially for areas from
Melbourne to Jupiter. By sunset, storms will push out over the
Atlantic waters leaving dry conditions for the overnight.
So far, high temps across the area have reached at least 93-95
degrees leading to heat index values near to just above 107 degrees.
With increasing coverage of storms, some sites may drop before peak
heating will be reached especially across the north, but for sites
along the coast south of Titusville, a few more degrees may be at
play today. After storms, temps will cool just a few degrees but
still leaving the oppressive muggy-ness for your Saturday evening.
Sun-Sun Night...(modified previous) Deep layer ridging continues
across south FL and the FL Straits. Mid-level troughing extends from
the Great Lakes through the north GoMex and will allow for
occasional mid-level impulses to traverse ECFL. H500 temps will
range between -6.5C and -8.0C. PWATs 1.80-2.00 inches, though some
drier air may knock these values down to 1.50 inches south of
Melbourne late in the day and into Sun night. Keep highest PoPs
northward 60-70pct down to around 30-40pct across Martin County.
Activity could see an earlier start Sunday by mid morning over Lake
County as a weak boundary dips south out of northeast Florida.
Primary storm threats in strongest storms continue to be winds 40-50
mph, frequent lightning strikes, and heavy rain leading to
minor/nuisance flooding. For temps, where less cloud cover exists
and precip is delayed expect some M90s with generally L90s
elsewhere. Cannot rule out an U90 or two. Peak afternoon heat
indices generally 107-110F so Heat Advisory criteria may be met once
again.
Mon-Sat...(previous) Some occasional/minor mid-upper troughing
continues across the eastern CONUS as the strong ridging across the
western U.S. spreads its influence eastward. Mid-level ridging
across the western Atlc and off of the mid Atlc states does its part
to keep troughing in check further northward for much of this
period. The surface ridge axis to the south does lift northward
"backing" SWRLY winds to ERLY by mid week and continuing into the
duration of the extended. The aforementioned drier air from late in
the weekend is forced out by later on Tue with juicy PWATs north of
2 inches returning areawide. Continue to cap PoPs at around 50pct in
the extended for now, but with ERLY flow deepening into mid-late
week, suspect highest PoPs should lie across the interior with the
ECSB penetrating well inland and steering flow also pushing
convection westward in the afternoon/evening. Still expecting above
normal daytime temperatures, with maxes in the L-M90s, though as we
get into a deeper onshore flow regime, highs may be in the U80s to
around 90F at the immediate coast. Peak afternoon heat indices 100-
106F. Overnight lows close to normal in the M70s, though as we move
towards onshore flow at night some U70s to around 80F seem more
probable at the coast.
&&
.MARINE...
Issued at 311 PM EDT Sat Jul 22 2023
Current-Tonight...Storm activity over land this afternoon will
move quickly towards the coast through this evening. Mariners
should be prepared to seek safe harbor as storms will have the
potential to produce wind gusts over 35 mph. Long extended high
pressure across the the Atlantic remains over Florida, with the
ridge axis to the south. Winds S nearshore and SW offshore around
10 kts in the afternoon, then return to W-SW 5-10 kts nearshore
and 10-15 kts offshore tonight. Seas 1-2 ft nearshore and 2-3 ft
offshore.
Sun-Wed...Favorable boating conditions for seas generally 1-2 ft
near shore and 2 ft (sometimes 3 ft) offshore. Wind speeds typically
below 15 kts. Offshore winds dominate into early next week before
becoming deeper onshore by mid week. The ECSB may develop each day
along the Space/Treasure coasts, but inland movement stymied thru
at least Mon. Scattered offshore moving showers and lightning
storms continue Sun-Mon and possibly on Tue. Winds and seas
locally higher invof lightning storms.
&&
.AVIATION...
(18Z TAFS)
Issued at 311 PM EDT Sat Jul 22 2023
VFR continue with a gradual increase in SHRA/TSRA expected this
afternoon. Brief MVFR/IFR reductions and gusts around 30-35 kt are
possible with the most organized TSRA. TEMPOs were included thru 00z-
01z Sun at most terminals. West-southwesterly flow continues around
10 kt, gusting to 20 kt at times, slowing after 00z. Dry overnight
with SHRA/TSRA gradually redeveloping toward the end of the TAF
period.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 76 92 75 89 / 10 70 30 70
MCO 77 93 77 91 / 20 70 20 60
MLB 76 94 76 94 / 30 50 10 40
VRB 75 95 75 95 / 40 40 10 30
LEE 77 91 76 89 / 20 70 30 70
SFB 78 94 77 92 / 20 70 20 70
ORL 79 93 78 91 / 20 70 20 60
FPR 76 94 75 95 / 40 40 10 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for FLZ041-044>046-053-
058-141-144-154-159-164-247-254-259-264-347-447-547-647-747.
AM...None.
&&
SHORT TERM...Smith
LONG TERM....Law
AVIATION...SchaperHazardous weather outlook, Jul 22, 9:59 AM EST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1059 AM EDT Sat Jul 22 2023
AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-222200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1059 AM EDT Sat Jul 22 2023
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.EXCESSIVE HEAT IMPACT...
Near record high temperatures and high humidity will combine to
produce peak afternoon heat indices of 107 to 111 degrees across
all of east central Florida.
If you will be engaged in any outdoor activity this afternoon, be
sure to protect yourself from the heat as well as the sun. Wear
protection, including a hat and sunscreen. Remain well-hydrated,
and take frequent indoor rest breaks as needed, preferably in an
air conditioned room. Also, NEVER leave children or pets in a
vehicle unattended for ANY length of time!
.THUNDERSTORM IMPACT...
Isolated to scattered showers and lightning storms will push
eastward at 10 to 15 mph across the inland areas in the
afternoon, becoming scattered to locally numerous along the I-95
corridor and coast in the late afternoon to evening as the west
coast sea breeze and storm boundaries collide with the east coast
sea breeze pinned near the coast. Some storms could become strong,
capable of gusty winds to 45 mph, frequent lightning, and
torrential rainfall.
.FLOOD IMPACT...
A few storms could produce 1 to 3 inches of rainfall in a 60 to 90
minute period, with the highest chance from Lake Okeechobee to
Merritt Island eastward, due to potential sea breeze, lake
breeze, and storm boundary interactions. Localized flooding of
roads and other urban, poorly drained and low lying areas will be
possible.
.RIP CURRENT IMPACT...
A moderate Risk of dangerous rip currents continues as all
central Florida Atlantic beaches due to a small but very long
period swell. Always swim near a lifeguard, and never swim alone.
.MARINE THUNDERSTORM GUST IMPACT...
A few storms could produce winds to around 35 knots over inland
lakes, the Intracoastal Waterway and adjacent nearshore Atlantic
waters, mainly from late afternoon through early evening. Boaters
should keep a weather eye out for storms moving in from the west,
and seek safe harbor well in advance of their arrival.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Scattered to numerous showers and lightning storms are forecast
through at least mid next week. Stronger storms will be capable
of producing frequent lightning strikes, gusty winds and localized
flooding from torrential downpours.
Afternoon temperatures will remain above normal, along with high
humidity. Peak afternoon heat indices are forecast to reach
107 to 110 degrees again Sunday, and between 100 and 106 degrees
during the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
Smith/Haley
In the hours before
Special weather statement, Jul 22, 1:35 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Melbourne FL
235 PM EDT Sat Jul 22 2023
FLZ058-259-264-221930-
Okeechobee FL-Inland St. Lucie FL-Inland Martin FL-
235 PM EDT Sat Jul 22 2023
...Strong thunderstorms will impact portions of southwestern St.
Lucie, southeastern Okeechobee and northwestern Martin Counties
through 330 PM EDT...
At 234 PM EDT, Doppler radar was tracking strong thunderstorms near
Buckhead Ridge to Okeechobee, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Treasure Island, Indiantown, Okeechobee, Four Seasons Estates, Taylor
Creek, Okee Tantie Recreation Area, Whispering Pines, Basswood
Estates and Okeechobee Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2711 8066 2718 8074 2721 8079 2720 8083
2714 8087 2717 8088 2716 8089 2717 8091
2719 8091 2720 8094 2722 8095 2722 8097
2725 8098 2725 8099 2738 8062 2706 8041
2703 8064
TIME...MOT...LOC 1834Z 246DEG 17KT 2713 8080
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JPTornado, Volusia
- When
- July 22, 3:50 PM EST to 3:51 PM EST
- Where
- Volusia County, 1.84 mi SE of Coronado Beach to 2.28 mi SE of Coronado Beach
- Rating
- EF0
- Path length
- 0.6 mi
- Path width
- 20 yd
- Reported by
- Public
- Coordinates
- 29.010, -80.880
Multiple videos from the public of a landspout tornado that developed on the beach in New Smyrna Beach near 25th and 26th avenue beaches. The landspout quickly moved offshore and became a waterspout. No damage or injuries were reported.
Thunderstorm Wind, Brevard
- When
- July 22, 8:38 PM EST
- Where
- Brevard County, 0.61 mi E of (Mlb)wfo Melbourne A
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 28.100, -80.640
The Melbourne International Airport KMLB ASOS measured a 50 knot wind gust from the north.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, July 22, 2023$7.8 million · 2.5 in hail · 12 events
- Flash Flooding and Damaging Winds in Utah, July 22 to 26, 2023$8,000 · 67 kt wind · 48 events
- Hail in Minnesota, July 22, 2023$56,000 · 1.5 in hail · 7 events
- Flood and Hail in Kansas, July 22, 20232.5 in hail · 30 events
- Excessive Heat in Louisiana, July 22, 202318 events
- Flash Flooding and Damaging Winds in Florida, July 22 to 24, 2023$11,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in Minnesota, July 22, 20231.75 in hail · 16 events
- Damaging Winds and Lightning Strike in Florida, July 22, 20231 injured · $10,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Nebraska, July 22, 20231.75 in hail · 12 events
- Tornado and Hail in Kansas, July 22, 20232 in hail · 10 events
- Hail in Minnesota, July 22, 20231.5 in hail · 10 events
- Hail in Minnesota, July 22, 20232.5 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105050, 1104807.